Mississippi, 2018Hail and Damaging Winds in Mississippi, June 12 to 13, 2018
June 12 to 13, 2018 · NWS JAN · 5 events in 5 counties and zones
In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 12th and 13th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- $2,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 12th and 13th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 11:35 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 12, 11:35 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 PM CDT Tue Jun 12 2018
.UPDATE...
Updated for 18Z aviation discussion. Scattered showers and some
embedded storms was noted around central Mississippi near
interstate 20. Expect the showers and storms to increase
incoverage from the mid afternoon to early evening hours.
Expect the showers to decrease in coverage overnight. Winds will
be light,except near storms. Each of the storms could bring
brief bouts of IFR/MVFR conditions with brief locally heavy
rainfall. Could see some light patchy fog in areas affected by
rainfall early Wednesday before lifting by 14z./17/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions was observed across the Areal Flight Space of the
ArkLaMiss.
&&
.DISCUSSION...
Latest satellite imagery showed the region under the influence of
a mid to upper level ridge with an MCS spinning around Eastern
OK. Latest CAM guidance shows that we could get an MCS associated
with an MCV coming across our northern counties late this
afternoon into this evening. This may bring some isolated severe
storms with gusty winds. SPC has a marginal risk across the
northern areas. So have added this area to the HWO for that time
period. Also made adjustments to pops leading to the the late
afternoon pops, since cam guidance shows slow development during
the day with morning midlevel clouds around. Otherwise current
forecasted highs from the mid 80s to the lower 90s looks to be on
track./17/
Prior discussion below:
Today and Tonight:
The forecast area will remain stuck in the midst of weak
troughing aloft to our east, and strong high pressure aloft
centered to our west over New Mexico. This will result in
continued weak northerly flow aloft across the Lower Mississippi
River Valley. Meanwhile at the surface, high pressure wedged in
from the east, will maintain southerly flow across the region.
Overall, this will continue to equate to warm and increasingly humid
conditions as highs range from the upper 80s to lower 90s with dew
points around 70. Chances for scattered showers and storms will
exist mainly during the afternoon hours. However, with this warm
and unstable airmass, convection could begin bubbling up as early as
by late this morning, and continue into early this evening before
dissipating. If the outflow or MCV associated with the complex of
storms dropping south across Southeast Kansas and West Central
Missouri make it into the CWA, it could further aid in the develop
of convection across the region later today. A storm or two could
be on the strong side, with an isolated storm possibly reaching
severe limits. Gusty winds will be the primary concern with such
storms. Frequent lightning and heavy downpours are expected.
Scattered convection is again expected to begin dissipating after
sunset when heating is lost. Small rain chances will linger through
the overnight hours. Skies will remain partly to mostly cloudy
tonight, as lows range from the upper 60s to middle 70s. /19/
Wednesday through next Monday:
Expect a summertime-like pattern with warm, muggy conditions &
active period of diurnal showers & storms through the work week &
into the weekend. As our region remains on the eastern periphery of
the mid-level ridge to our west over Texas, which will keep mostly
west-northwest flow locked in through at least the later portions of
the week. In addition, the strongest mid-high level jet energy &
cold front will be diving through the mid-Atlantic & down through
the Appalachians & low-mid Mississippi Valley by mid-late week.
This will combine with high PW air (1.75-2 inches) & bring an
increase coverage of convection, especially by the start of the
forecast period on Wednesday. The NAM & NMM seems to show some idea
of some potential for a convective complex to move east-southeast,
which would be favorable due to some decent northerly low-level
shear vectors (0-2km & 0-3km) around 10-15kts, vertical totals
around 25-26 degrees C & some favorable microburst parameters. This
could potentially be a favorable microburst environment capable of
some isolated strong-severe storms, especially if any organized
convection can line up with the vectors. However, with high PWs
lingering across the area through most of the work week, light
effective bulk shear & widespread convection & clouds, going to
still defer to assess each day's microburst potential each & every
day. Due to that, not going to hit this in the HWO/graphics but
will have to keep an eye on it.
Expect warm & humid conditions to linger through the week with mid-
level ridge building to our north & weak mid-level & possibly
surface low feature over the south-southwestern Gulf by late week
& into the weekend. This building mid-level ridge will only
slightly shunt convective coverage late in the week further south
while heat indices will climb, possibly briefly peaking into the
lower 100s or near 105 degrees by the weekend. Global models
continue to slowly trend that mid-level & weak tropical wave/surface
disturbance slightly east towards the northwest Gulf Coast. Due to
that, expect some potential for some higher PW air & heavier showers
& storms possible, especially west of the I-55 corridor, by late
weekend (i.e. ~Sunday). For now, main concerns look to be increase
in some heat stress, especially in the north, & potential for some
heavier rains & storms possibly in the west-southwest by late
weekend. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 70 89 71 / 39 26 39 25
Meridian 87 70 90 71 / 53 31 54 30
Vicksburg 91 72 90 72 / 21 21 31 25
Hattiesburg 89 69 90 70 / 51 23 58 31
Natchez 91 71 90 71 / 28 18 33 21
Greenville 91 74 91 73 / 36 24 36 29
Greenwood 89 72 89 72 / 47 28 46 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
17
Hazardous weather outlook, Jun 12, 1:07 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
207 PM CDT Tue Jun 12 2018
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>048-050-131915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Scott-
207 PM CDT Tue Jun 12 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
Isolated severe thunderstorms with damaging winds and hail to the
size of quarters are possible late this afternoon and early
evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ024>026-MSZ049-051>066-072>074-131915-
Catahoula-Tensas-Concordia-Rankin-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
207 PM CDT Tue Jun 12 2018
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.
.DAY ONE...Tonight and Wednesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Thunderstorm Wind, Lowndes
- When
- June 12, 1:30 PM CST
- Where
- Lowndes County, 0.9 mi SE of Steens
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 33.560, -88.310
A few trees were blown down around the Steens community.
Thunderstorm Wind, Copiah
- When
- June 12, 2:18 PM CST
- Where
- Copiah County, 1.21 mi NW of Stronghope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.742, -90.295
A few trees and large tree limbs were blown down near the areas of Beauregard Road, Sand Hill Road, and Monticello Road east of Wesson.
Hail, Lawrence
- When
- June 12, 3:36 PM CST
- Where
- Lawrence County, 3.5 mi S of Robinwood
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.430, -90.090
Hail up to the size of quarters fell along Divide Road.
Thunderstorm Wind, Clarke
- When
- June 13, 2:22 PM CST
- Where
- Clarke County, Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 32.180, -88.820
Two trees were blown down in Enterprise. One fell onto a car on Old Mill Creek Road, and the other fell along MS Highway 513 on the south side of town.
Thunderstorm Wind, Washington
- When
- June 13, 3:30 PM CST
- Where
- Washington County, 0.86 mi ENE of Hollandale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.174, -90.856
Downburst winds blew down several large tree limbs at a residence in Hollandale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
- Excessive Heat in California, June 12 to 13, 20181 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765324, 765333, 765340, 765346, 765349.